Alert archive / Illinois / Tornado Warnings in 2020

Tornado Warning 27, NWS Quad Cities, IA

June 26, 2020Stephenson County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 26, 2020, 6:00 PM CDT for Stephenson County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 6:00 PM CDT (23:00 UTC)
Expired
Jun 26, 2020, 6:30 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Stephenson County, IL

The radar

The Milwaukee radar (KMKX), 104 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WFUS53 KDVN 262300
TORDVN
ILC177-262330-
/O.NEW.KDVN.TO.W.0027.200626T2300Z-200626T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
600 PM CDT Fri Jun 26 2020

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northeastern Stephenson County in northwestern Illinois...

* Until 630 PM CDT.
    
* At 559 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Cedarville, or 8 miles north of Freeport, moving
  east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dakota around 610 PM CDT.
  Rock City and Ridott around 615 PM CDT.

Other locations impacted by this tornadic thunderstorm include Scioto
Mills, Red Oak, Winneshiek, Dakota Dornink Airport, Damascus, Buena
Vista, Mc Connell, Afolkey and Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4241 8940 4225 8940 4238 8979 4248 8975
TIME...MOT...LOC 2259Z 286DEG 36KT 4240 8968 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Speck
3 follow-up statements
333 
WWUS53 KDVN 262308
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
608 PM CDT Fri Jun 26 2020

ILC177-262330-
/O.CON.KDVN.TO.W.0027.000000T0000Z-200626T2330Z/
Stephenson IL-
608 PM CDT Fri Jun 26 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN STEPHENSON COUNTY...
    
At 608 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Dakota, or near Freeport, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ridott around 615 PM CDT.

Other locations impacted by this tornadic thunderstorm include Scioto
Mills, Red Oak, Winneshiek, Dakota Dornink Airport, Afolkey and
Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4241 8940 4225 8940 4235 8968 4246 8966
TIME...MOT...LOC 2308Z 286DEG 36KT 4237 8956 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Speck
691 
WWUS53 KDVN 262320
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
620 PM CDT Fri Jun 26 2020

ILC177-262330-
/O.CON.KDVN.TO.W.0027.000000T0000Z-200626T2330Z/
Stephenson IL-
620 PM CDT Fri Jun 26 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL STEPHENSON COUNTY...
    
At 619 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pecatonica, or 12 miles east of Freeport, moving
east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Stephenson County, including the following locations...
Winneshiek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4241 8940 4225 8940 4231 8956 4243 8954
TIME...MOT...LOC 2319Z 286DEG 36KT 4234 8940 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Speck
439 
WWUS53 KDVN 262328
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
628 PM CDT Fri Jun 26 2020

ILC177-262338-
/O.EXP.KDVN.TO.W.0027.000000T0000Z-200626T2330Z/
Stephenson IL-
628 PM CDT Fri Jun 26 2020

...THE TORNADO WARNING FOR EAST CENTRAL STEPHENSON COUNTY WILL EXPIRE
AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Illinois.

LAT...LON 4241 8940 4225 8940 4231 8956 4243 8954
TIME...MOT...LOC 2328Z 286DEG 36KT 4232 8932 

$$

Speck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:41 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 2:41 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
241 PM CDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 235 PM CDT Fri Jun 26 2020

A mid-level vorticity max/MCV was noted on GOES WV imagery early
this afternoon along the Minnesota-Iowa border, near Rochester and
Decorah. Forcing from this disturbance has already led to the
development of a few severe storms, but well north of our CWA (west
of La Crosse).

The morning warm air advection showers and storms have largely
shifted east of the local forecast area, which has been replaced by
some clearing in the mid-level clouds. Warm air advection from
southwest winds and periods of sun have pushed surface temps into
the low to upper 80s south of highway 30. Expect further boundary
layer heating and destabilization through the afternoon with
dewpoints into the lower 70s. This will set the stage for a round or
two of potentially strong and severe storms later this afternoon
into tonight.

&&

.SHORT TERM...(This Evening through tonight)
ISSUED AT 235 PM CDT Fri Jun 26 2020

Main Message:

There is an Enhanced risk for severe storms approximately in the
counties along and north of I-80 for this afternoon into tonight. A
Slight risk extends southward through the remainder of the forecast
area. The primary threats are damaging winds and localized flash
flooding. There is also a risk for large hail and a few brief
tornadoes.

Today and Tonight

Forecast remains on track from yesterday with scattered storms
expected to redevelop during the mid to late afternoon along a
surface boundary situated across the western to north-central CWA.
Unidirectional deep layer shear and cold pool organization should
result in upscale growth into a few linear segments or a dominant
MCS structure as this activity slides to the ESE following forward-
propagating Corfidi vectors. HREF mean SBCAPE peaks between 2000-
3000 J/kg late this afternoon so plenty of instability for a few
severe storms. And deep layer shear, at 30-40 kts, is expected to be
a bit higher than previously forecast due to augmentation from the
MCV.

While low-level winds are veered, somewhat limiting the tornado
potential, west-to-east oriented 0-3 km shear vectors of 30-35 kts
would be sufficient for meso-vortex generation with eastward moving
liner segments this afternoon and evening. This is something we'll
have to monitor closely.

Hi-res guidance this morning has hinted at the possibility for two
main rounds of convection. 1) The first would be from the mid
afternoon into the evening across the central to northern CWA and
pose primarily a wind threat, and lower risk for hail and tornadoes.
2) The second round may develop tonight (mostly south of I-80) as a
nocturnal low-level jet with significant moisture advection begins
to impinge upon a west to east boundary. This setup along with
slower storm motions and potential back building would shift the
primary threat to flash flooding. PWATs up near 2" and warm cloud
depths/freezing level up to 14.5 kft could support localized
rainfall amounts of 2-3+" from this secondary round. Uttech

.LONG TERM...(Saturday through Friday)
ISSUED AT 235 PM CDT Fri Jun 26 2020

Key Points

1) Active/stormy pattern will continue through much of next week

2) Seasonal summertime heat and humidity will prevail

Saturday and Sunday...

The cold front now appears stall across the southern portion of the
CWA and then linger somewhere between I-80 and the Iowa and Missouri
border and into central Illinois into early Monday. This will bring
shower and thunderstorm chances to the area through Monday. The SPC
has a Marginal risk for severe storms across areas along and south
of Highway 34 from Ottumwa to Galesburg for Saturday. The main risk
appears to be locally damaging winds and a marginal hail risk.
Locations north of Highway 30 and west of the MS River may stay dry
on Saturday. There are better chances for showers and non-severe
storms on Sunday across the entire CWA. Given the warm and humid air
mass in place, heavy rainfall will still be a possibility.

From Monday on...

Models diverge beyond Monday with overall timing and placement of
weather features. It appears there will be low pressure in the
plains with a cold front, which will slowly progress east into the
upper midwest mid to late week. In addition, there will be some
upper level waves passing within reach of the area to warrant pops
on nearly a daily basis. The forecast blend has slight to chance
pops through much of the extended period, but believe there will be
several dry hours. The best chances for rain are currently forecast
for Monday morning and then Monday and Tuesday afternoons. Have
lowers pops though much of the extended, capping them in the high
end chance category.

Temperatures will for the most part be in the 85 to 90 degree range
through much of next week. With dew points remaining in the upper
60s to low 70s (mid 70s at times), heat indices will be slightly
warmer than the actual temperature reaching into the low to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1214 PM CDT Fri Jun 26 2020

Scattered showers and storms will redevelop during the mid to late
afternoon, possibly near a KCID to KDBQ line. Expect the coverage
to increase into this evening as storms head SE toward KMLI. Brief
IFR/LIFR is possible in any of the stronger storms, along with a
risk for severe wind gusts. A secondary line is expected to
develop from KMLI and points south tonight, with again potential
for periods of IFR visibilities/ceilings, and very heavy rain.

&&

.HYDROLOGY...
Issued at 1140 AM CDT Fri Jun 26 2020

The latest river forecasts have adjusted forecast crests on some
gaging sites along the Iowa, Cedar and Wapsipinicon rivers
downward some. The biggest change was the Cedar River at Cedar
Rapids where the river will not reach major and in fact has
already crested and was falling.

The forecast for the Wapsipinicon River at DeWitt remains on track
to crest near 13 feet Sunday.

Otherwise, minor to moderate flooding is occurring or forecast
along much of the Cedar, Wapsipinicon and Iowa rivers over the
next several days.

Flood Watches continue for the Mississippi River at Gladstone and
Burlington. Burlington is currently forecast to just touch flood
stage Tuesday and Gladstone Monday evening also near flood stage.
With forecasts continuing to change at these sites with a general
lowering trend, forecast confidence remains low that these sites
will reach flood stage and thus the flood watches remain in effect.

Looking ahead, there are chances for thunderstorms this weekend
into much of next week but there will also be plenty of dry hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...14
AVIATION...Uttech
HYDROLOGY...Haase
Hazardous weather outlook, Jun 26, 3:00 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
300 PM CDT Fri Jun 26 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-272000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
300 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected from late this afternoon into
tonight. There is an Enhanced risk for severe storms roughly in
the counties along and north of Interstate 80, and a Slight risk
further south. The primary hazards are damaging winds and
localized flash flooding. There are also low chances for large
hail and a few tornadoes. The greatest severe potential is between
4 PM and 10 PM.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and thunderstorms are possible Saturday through Sunday.
Isolated severe storms are possible on Saturday south of
Interstate 80.

Chances of thunderstorms continue through the remainder of the
week. It is too early to determine the specific hazards from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for portions of the outlook area
late this afternoon into tonight.

Uttech/Cousins

In the hours before

Special weather statement, Jun 26, 12:20 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1220 PM CDT Fri Jun 26 2020

ILC195-IAC045-261800-
Whiteside-Clinton-
1220 PM CDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITESIDE AND EAST
CENTRAL CLINTON COUNTIES UNTIL 100 PM CDT...

At 1220 PM CDT, a strong thunderstorm was located over Garden Plain,
or near Clinton, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clinton, Sterling, Rock Falls, Morrison, Camanche, Fulton, Garden
Plain, Albany, Coleta, East Clinton, Emerson, Union Grove, Ustick,
Fenton, Round Grove, Penrose, Malvern, Como, White Pigeon and
Morrison-Rockwood State Park.

This includes Interstate 88 between mile markers 30 and 44.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4173 9024 4174 9024 4185 9025 4193 8993
      4193 8963 4174 8963
TIME...MOT...LOC 1720Z 261DEG 25KT 4183 9011

Uttech
Local storm report, Jun 26, 1:58 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY RAIN       3 SW WINNESHIEK         42.32N 89.57W
06/26/2020  M1.10 INCH       STEPHENSON         IL   TRAINED SPOTTER

            ACCUMULATION SINCE MIDNIGHT.

&&

TJG
Special weather statement, Jun 26, 5:55 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
555 PM CDT Fri Jun 26 2020

IAC087-101-111-177-183-270000-
Henry-Van Buren-Washington-Jefferson-Lee-
555 PM CDT Fri Jun 26 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENRY...VAN BUREN...
SOUTHEASTERN WASHINGTON...JEFFERSON AND NORTHWESTERN LEE COUNTIES
UNTIL 700 PM CDT...

At 553 PM CDT, strong thunderstorms were clustered near Douds, or 10
miles southwest of Fairfield, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fairfield, Mount Pleasant, Keosauqua, New London, Winfield, Wayland,
West Point, Batavia, Birmingham, Milton, Bonaparte, Salem,
Libertyville, Stockport, Lockridge, Maharishi Vedic City, Olds,
Packwood, Hillsboro and Franklin.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4117 9148 4116 9148 4116 9138 4081 9138
      4081 9141 4080 9138 4066 9138 4066 9216
      4116 9218
TIME...MOT...LOC 2253Z 257DEG 41KT 4090 9212

Wolf

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 12:20 PM CDTSpecial Weather StatementDVNWhiteside40 min
Jun 26, 4:40 PM CDTSevere Thunderstorm WarningDVNCarroll21 min
Jun 26, 5:16 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson29 min
Jun 26, 5:42 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson48 min
Jun 26, 5:47 PM CDTSevere Thunderstorm WarningDVNWhiteside28 min
Jun 26, 6:35 PM CDTSpecial Weather StatementDVNBureau25 min

Nearby

Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.